Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 3, NWS Milwaukee, WI

April 22, 2019Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Apr 22, 2019, 5:21 PM CDT for Sauk County, Wisconsin. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2019, 5:21 PM CDT (22:21 UTC)
Expired
Apr 22, 2019, 6:00 PM CDT
In force
39 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sauk County, WI

The radar

The La Crosse radar (KARX), 114 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 5:26 PM CDTHAIL 0.75Lone Rock, WI
Apr 22, 5:47 PM CDTHAIL 0.25Plain, WIVIA SHELL GAS STATION IN PLAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1777 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

448 
WUUS53 KMKX 222221
SVRMKX
WIC111-222300-
/O.NEW.KMKX.SV.W.0003.190422T2221Z-190422T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
521 PM CDT Mon Apr 22 2019

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Southwestern Sauk County in south central Wisconsin...

* Until 600 PM CDT.

* At 521 PM CDT, a severe thunderstorm was located 7 miles west of
  Spring Green, or 14 miles southeast of Richland Center, moving
  northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Spring Green and Plain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4331 9019 4343 9004 4321 8984 4319 8986
      4319 8989 4320 8999 4319 9002 4315 9005
      4315 9007 4316 9009 4317 9016 4316 9018
      4317 9019
TIME...MOT...LOC 2221Z 237DEG 20KT 4317 9022 

HAIL...1.00IN
WIND...60MPH
 
$$

GAGAN
2 follow-up statements
374 
WWUS53 KMKX 222234
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
534 PM CDT Mon Apr 22 2019

WIC111-222300-
/O.CON.KMKX.SV.W.0003.000000T0000Z-190422T2300Z/
Sauk WI-
534 PM CDT Mon Apr 22 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN SAUK COUNTY...

At 534 PM CDT, a severe thunderstorm was located near Spring Green,
or 15 miles southeast of Richland Center, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Spring Green and Plain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4331 9019 4343 9004 4321 8984 4319 8986
      4319 8989 4320 8999 4319 9002 4315 9005
      4315 9007 4316 9009 4317 9016 4316 9018
      4317 9019
TIME...MOT...LOC 2234Z 235DEG 21KT 4322 9012 

HAIL...1.00IN
WIND...60MPH
 
$$

GAGAN
033 
WWUS53 KMKX 222254
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
554 PM CDT Mon Apr 22 2019

WIC111-222303-
/O.EXP.KMKX.SV.W.0003.000000T0000Z-190422T2300Z/
Sauk WI-
554 PM CDT Mon Apr 22 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SAUK COUNTY WILL
EXPIRE AT 600 PM CDT...
        
The storm which prompted the warning is moving out of the warned 
area. Therefore, the warning will be allowed to expire.  However 
small hail and gusty winds are still possible with this thunderstorm.

LAT...LON 4331 9019 4343 9004 4321 8984 4319 8986
      4319 8989 4320 8999 4319 9002 4315 9005
      4315 9007 4316 9009 4317 9016 4316 9018
      4317 9019
TIME...MOT...LOC 2253Z 237DEG 20KT 4327 9001 

$$

GAGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:15 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 22, 3:15 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
315 PM CDT Mon Apr 22 2019

.DISCUSSION...

Tonight and Tuesday...Forecast Confidence is Medium to High...

Primary concern is the potential for a few severe storms tonight
as low pressure moves out of central IA and into southern WI.

As has been mentioned with the past few discussions, our low level
moisture is lacking and for the most part models continue to
overdo the low level dewpoints. We have become well mixed this
afternoon, which is the primary reason dewpoints have been held in
check. This will change a bit as we head toward sunset and the
affects of the surface low increase. Best moisture pooling will be
ahead of the low and along the associated cold front, with
mid/upper 50s dewpoints. This should result in MLCAPE in the 500
to 1000 J/kg range. Surface based CAPE will be best late this
afternoon (nearing 1000 J/kg), but tail off after sunset.
Effective deep layer shear will be in the 30 to 35 knot range,
sufficient for storm organization.

Some questions remain regarding storm mode. Signals point for
multimode, with multicell and sporadic linear segments and a few
supercell structures. Decent mid level lapse rates continue to
support large hail as our primary concern. Dry low levels do
support the risk for localized damaging wind gusts. As far as any
tornado risk, there is a period of low level speed and direction
shear, but LCLs are on the high side. All in all, a nebulous
marginal risk for isolated severe storms is expected with the main
window of opportunity between 5 to 10 PM (give or take an hour).

With the surface low on the move, this activity should remain
rather progressive. Rainfall amounts will range from around an
inch toward the Dells/Fond du Lac to around a third of an inch
toward Kenosha.

Activity exits in a rather orderly fashion overnight, though
clouds will hang on through much of Tuesday morning. expect
clearing Tuesday afternoon, with highs in the 50s to lower 60s.

Tuesday night through Wednesday night - Confidence...Medium
A ridge of high pressure settles across the area Tuesday night
and then shifts off to the east on Wednesday. This will keep
things dry and set up a return flow later wednesday into Wednesday
night. A frontal boundary will drop into northwest WI Wednesday
night. At this time it looks like the precip associated with this
boundary will stay north of our area however the northern or
northwest portion of the area could see some of this late in the
night. For now will probably keep things dry.

Thursday - Confidence...Medium
Surface/850 trough will move through and bring a chance of
showers/isolated thunder. Mid level wave brings a period of DCVA
in the afternoon. At this time it looks like any precip would wrap
up by early in the evening. Main thermal boundary arrives later
Thursday night or early Friday.

Friday - Confidence...Medium
Low level thermal trough will be in place, albeit briefly. High
pressure should keep things dry.

Friday night through Saturday evening - Confidence...Low
A waa/moist advective regime gets going later Friday night into
early Saturday. The GEM and GFS take a surface low to our north
this period while the 00z ECMWF tracks it more across northern IL
with a period of rain on the northern periphery. Should the GFS
and GEM end up verifying we could see a round of rain/isolated
thunder with the advective pattern that sets up and then another
round later Saturday and Saturday evening depending on whether the
airmass recovers enough. At this time, the GFS keeps the better
instability south of our area.

Saturday night and Sunday - Confidence...Low to Medium
Looks like at least a short window of ridging and dry conditions
will work in. the latest GFS brings an east/west axis of qpf into
the ridge axis Sunday though the GEM/ECMWF drier scenario looks
more reasonable.

Sunday night and Monday - Confidence...Medium
Another low will affect the area and bring another potential for
rain.

&&

.AVIATION(21Z TAFS)...Little change to the previous forecast as timing
of the front, showers and storms is on track. Still looking for visibility
restrictions with rainfall and ceilings lowering to MVFR and then high
end IFR overnight tonight into early Tuesday morning. Gradual clearing
is expected from west to east as drier air moves into the region
from midday Tuesday onward.

&&

.MARINE...Nearshore Waters...

Borderline conditions for a Small Craft Advisory continue into
this evening for areas mainly south of Wind Point. South-southeast
wind gusts to 20 knots are expected during this time, with an
occasional gust to 25 knots along the shoreline. Gusts will
continue to be lower over the more stable waters. Waves of 2 to 4
feet are expected through tonight.

Winds veer to the north to northwest late tonight into Tuesday
morning as a cold front moves through. Gusts to 20 knots are
expected, with a few 25 knot gusts possible. Winds gradually weaken
Tuesday onward. Borderline small craft conditions are expected
north of Port Washington and bears watching as we monitor trends
into this evening.

Open Waters...

Gusty south to southeast winds through this evening, with waves
building to between 4 and 7 by tonight. Winds veer to the
northwest and then north tonight as a cold front moves through.
Gusty north to northwest winds will persist into Tuesday morning,
gradually weakening Tuesday afternoon onward. Should see south to
southwest winds become gusty again Wednesday afternoon and night,
before weakening again on Thursday.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Tonight/Tuesday and Aviation/Marine...Gagan
Tuesday Night through Monday...Collar
Hazardous weather outlook, Apr 22, 2:39 PM CDT, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
239 PM CDT Mon Apr 22 2019

WIZ046-047-051-052-056>060-062>072-231945-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
239 PM CDT Mon Apr 22 2019

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

An area of showers and thunderstorms will affect the area late
this afternoon into the mid evening hours. A few marginally
severe thunderstorms will be possible. The main threat will be
hail to the size of quarters.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

LMZ643>646-231945-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
239 PM CDT Mon Apr 22 2019

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Thunderstorms are expected this evening. A few marginally severe
thunderstorms will be possible. The main threat will be hail to
the size of quarters.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Gusty winds and elevated waves will be possible late this weekend
and over the weekend. A Small Craft Advisory may eventually be
needed.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-231945-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
239 PM CDT Mon Apr 22 2019

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible through tonight, mainly over the southern
half of Lake Michigan.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

The probability of widespread hazadous weather is low.

Collar
www.weather.gov/mkx

In the hours before

Special weather statement, Apr 22, 4:48 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
448 PM CDT Mon Apr 22 2019

WIZ062-222230-
Iowa-
448 PM CDT Mon Apr 22 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN IOWA COUNTY...

At 447 PM CDT, a strong thunderstorm was located 7 miles south of
Muscoda, or 16 miles northwest of Dodgeville, moving northeast at 25
mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Highland and Avoca.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4318 9043 4321 9037 4321 9029 4319 9028
      4319 9025 4317 9022 4316 9018 4317 9016
      4316 9015 4312 9017 4302 9043
TIME...MOT...LOC 2147Z 237DEG 21KT 4308 9041

GAGAN

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 4:48 PM CDTSpecial Weather StatementMKXIowa42 min
Apr 22, 5:31 PM CDTSpecial Weather StatementMKXIowa29 min
Apr 22, 5:37 PM CDTSpecial Weather StatementMKXRock23 min
Apr 22, 5:53 PM CDTSpecial Weather StatementMKXSauk67 min
Apr 22, 6:21 PM CDTSpecial Weather StatementMKXSheboygan24 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.